Kansas, 2015

Tornadoes and Flash Flood in Kansas, May 4, 2015

May 4, 2015 · NWS DDC · 15 events in 6 counties and zones

A stationary front acted as a focusing mechanism in an unstable airmass to help produce thunderstorms during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A stationary front acted as a focusing mechanism in an unstable airmass to help produce thunderstorms during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 1:59 PM CST, 1 minute earlier.

Area forecast discussion, May 4, 1:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON MAY 4 2015

...UPDATED SHORT TERM...

.SYNOPSIS...
ISSUED AT 257 PM CDT MON MAY 4 2015

A STATIONARY FRONT/INVERTED TROUGH EXTENDING FROM SW KS THOUGH NRN
MISSOURI WAS SEPARATING AIRMASSES WITH HIGHER SURFACE DEW POINTS TO
THE SOUTH AND COOLER MOIST/LOWER CLOUD BASE CONDITIONS TO THE NORTH.
SCATTERED SHOWER AND STORMS WERE ADVANCING NORTHWARD INTO THE COOLER
AIR, WHILE A LARGE AREA OF SHOWERS AND STORMS WERE DEVELOPING ACROSS
EASTERN NEW MEXICO AND THE TEXAS PANHANDLE, AT THE EDGE OF THE
STATIONARY FRONT, ALL WITH SLOW NORTHEAST STORM MOTIONS. ON THE
SYNOPTIC SCALE,  THE UPPER LOW WAS APPROACHING WITH WEAK SHORTWAVE
ENERGY ENTERING THE TEXAS PANHANDLE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 257 PM CDT MON MAY 4 2015

THE CONVECTIVE ALLOWING MODELS DEVELOP LINE CLUSTERS OR SCATTERED
THUNDERSTORMS ALONG THE STATIONARY FRONT LATER TODAY, WITH THE BULK
OF THE CONVECTION MAINLY AFTER 22 UTC, WHICH MAY BE LARGELY DUE TO
INCREASING SBCAPE AND MUCAPES ALONG A MOISTURE FLUX CONVERGENCE
AXIS. A GENERAL LACK OF STRONG SHEAR AND VERY STRONG CAPE SHOULD
LIMIT THE SEVERE POTENTIAL OF THESE STORMS THIS EVENING, HOWEVER
SOME BRIEF DIME TO NICKEL HAIL SWATHS COULD OCCUR WITH STRONG GUSTY
SURFACE WINDS OF 30 TO 50 MPH.

ANOTHER ROUND OF CONVECTION IS EXPECTED EARLY TUESDAY MORNING. THE
MODELS BRING A CONSOLIDATING AREA OF POSITIVE VORTICITY GENERATING
LOCALIZED STRONG LIFT INTO THE WESTERN PART OF THE STATE. THE RECENT
ECMWF AN NAM RUNS HAVE FOCUSED THE HEAVIER PRECIPITATION FARTHER
WEST, AND QPF AMOUNTS WERE ADJUSTED AS SUCH HOWEVER HIGH POPS WILL
EXTEND INTO THE EASTERN SECTIONS OF THE FORECAST AREA LATER IN THE
AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 230 PM CDT MON MAY 4 2015

FOR TUESDAY NIGHT INTO WEDNESDAY, A STRONG NEGATIVELY TILTED
SHORTWAVE WILL BE LIFTING RAPIDLY NORTHEASTWARD ACROSS THE CENTRAL
PLAINS. THIS SYSTEM WILL BRING LIKELY CHANCES FOR THUNDERSTORMS
ESPECIALLY IN THE MORNING AHEAD OF THE WAVE. AS THE WAVE LIFTS
NORTHEASTWARD BY THE AFTERNOON, MOST OF THE STORMS WILL ALSO END. BY
LATER AFTERNOON, HOWEVER, ANOTHER POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND EAST OF A DRYLINE NEAR AND EAST
OF DODGE CITY AND INTO THE EVENING. SOUTH TO SOUTHWEST WINDS WILL
ALSO BE GUSTY AT 25 TO 40 MPH. LOWS TUESDAY NIGHT WILL BE MILD AND
IN THE UPPER 50S TO AROUND 60 WITH SOUTHEAST WINDS OF 15 TO 22
MPH. SOME LOW LEVEL STRATUS CLOUDINESS SHOULD ALSO FORM LATE
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. HIGHS ON WEDNESDAY
WILL BE THE WARMEST WEST OF THE DRYLINE AND IN THE LOW TO MID 80S,
WITH UPPER 70S TO AROUND 80 EAST.

FOR THURSDAY INTO FRIDAY, BROADSCALE SOUTHWESTERLY UPPER LEVEL FLOW
WILL CONTINUE OVER THE PLAINS AHEAD OF A STRONG UPPER LOW MOVING
INTO THE WESTERN U.S. A FRONTAL BOUNDARY IS ALSO FORECAST TO REMAIN
ACROSS SOUTHWEST KANSAS, WITH NUMEROUS THUNDERSTORMS MAINLY EACH
AFTERNOON INTO THE EVENING. THE BEST CHANCES WILL REMAIN OVER PARTS
OF SOUTH CENTRAL KANSAS, NEAR DODGE CITY, AND EAST. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE. LOWS WILL BE MILD IN THE 50S TO
AROUND 60.

FOR SATURDAY, A STRONG NEGATIVELY TILTED SHORTWAVE WILL BE LIFTING
ACROSS THE WESTERN HIGH PLAINS. PLENTY OF MOISTURE WILL BE AHEAD OF
THE WAVE INTO WESTERN KANSAS. A WARM FRONT IS FORECAST TO LIFT INTO
WESTERN KANSAS IN THE AFTERNOON, HOWEVER THE NEW ECMWF DISAGREES AND
HAS THE WARM FRONT SOUTH OF KANSAS INTO THE TEXAS PANHANDLE AND
WESTERN OKLAHOMA. AT ANY RATE WHEREVER THIS WARM FRONT WILL FORM
WILL BE A RISK OF SEVERE THUNDERSTORMS ALONG WITH ROTATING
SUPERCELLS AND TORNADOES, WITH LOTS OF LOW TO MID AND HIGH LEVEL
SHEAR AND STRONG INSTABILITY. HIGHS ON SATURDAY WILL BE DEPENDENT ON
WHERE THE WARM FRONT RESIDES, AND BE MAINLY IN THE 70S.

FOR SUNDAY INTO NEXT MONDAY, A COLD FRONT WILL FOLLOW THE STRONG
WAVE ON SUNDAY WITH CHANCES FOR STORMS MAINLY EAST OF WESTERN
KANSAS. HIGHS WILL BE AROUND 70. LOWS COULD DROP BACK INTO THE 40S
ON MONDAY MORNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1248 PM CDT MON MAY 4 2015

CONVECTION IS LIKELY NEAR THE HYS TERMINAL (POSSIBLY NEAR GCK AS
WELL) BETWEEN 23 AND 03 UTC, WITH LOCALLY GUSTY WINDS AS STORMS
DEVELOP ALONG A SURFACE BOUNDARY AND LIFT NORTH WITH THE MEAN FLOW.
AN UPPER LEVEL VORTICITY MAXIMUM WILL APPROACH THE REGION EARLY
TUESDAY MORNING, PROVIDING ADEQUATE LIFT FOR RAIN WITH
EMBEDDED/SCATTERED THUNDERSTORMS  ACROSS THE WESTERN HALF OF THE AREA.
THE STRONGEST CLUSTERS WILL LIKELY AFFECT THE GCK TERMINAL BETWEEN 12
AND 15 UTC, WEAKENING FARTHER NORTH. CEILINGS WILL RETURN OVERNIGHT
WITH A COOLING BOUNDARY LAYER, BUT PROBABLY BE LOWEST DURING THE
PRECIPITATION EVENT EARLY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  68  57  80 /  70  70  70  30
GCK  55  66  55  79 /  90  90  60  20
EHA  53  69  51  80 /  80  90  50  20
LBL  56  68  56  82 /  90  90  60  20
HYS  57  71  58  78 /  70  60  70  40
P28  59  74  60  78 /  30  80  90  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...RUSSELL
SHORT TERM...RUSSELL
LONG TERM...KRUSE
AVIATION...RUSSELL
Hazardous weather outlook, May 4, 4:08 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT MON MAY 4 2015

KSZ030-031-043>046-061>066-074>081-084>090-051015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
508 AM CDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
SOUTHWEST AND WEST CENTRAL KANSAS MAINLY WEST OF HAYS TO DODGE
CITY LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 4, 1:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON MAY 4 2015

KSZ046-065-042030-
PAWNEE KS-RUSH KS-
254 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PAWNEE AND SOUTHERN
RUSH COUNTIES UNTIL 330 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF ROZEL...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSH CENTER...TIMKEN...ALEXANDER...ASH VALLEY...SHAFFER AND NEKOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3821 9938 3830 9955 3850 9955 3851 9904
      3828 9912
TIME...MOT...LOC 1953Z 221DEG 28KT 3829 9943

SUGDEN

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 tornado, 2 flood, 1 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Lane

When
May 4, 2:00 PM CST to 4:00 PM CST
Where
Lane County, 3.82 mi SSW of Healy
Reported by
Public
Coordinates
38.550, -100.650

Rainfall of 3.80 was measured.

Flash Flood, Rush

When
May 4, 3:34 PM CST to 6:34 PM CST
Where
Rush County, 3.62 mi SSW of Shaffer to 3.89 mi SSW of Shaffer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.420, -99.100

A county road was completely under flood water.

Hail, Lane

When
May 4, 3:35 PM CST
Where
Lane County, 3.82 mi SSW of Healy
Measured
0.75 in hail
Reported by
Public
Coordinates
38.550, -100.650

Hail, Clark

When
May 4, 5:00 PM CST
Where
Clark County, 3.53 mi SW of Minneola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.390, -100.010

Hail, Kiowa

When
May 4, 5:02 PM CST
Where
Kiowa County, 0.88 mi SW of Haviland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.110

Hail, Kiowa

When
May 4, 5:34 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -99.470

Hail, Kiowa

When
May 4, 5:35 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.590, -99.470

Hail, Finney

When
May 4, 5:43 PM CST
Where
Finney County, 5.16 mi ENE of Garden City
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.010, -100.790

Hail, Pawnee

When
May 4, 5:53 PM CST
Where
Pawnee County, 3.01 mi NE of Zook
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -99.040

Tornado, Finney

When
May 4, 5:58 PM CST to 6:15 PM CST
Where
Finney County, 7.87 mi NNE of (Gck)garden City Arpt to 6.61 mi WSW of Eminence
Rating
EF1
Path length
4.46 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
38.028, -100.657

This tornado quickly developed with thunderstorm mergers occurring near an old outflow boundary. Damage was done to power poles.

Thunderstorm Wind, Finney

When
May 4, 6:00 PM CST
Where
Finney County, 8.63 mi NE of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.060, -100.760

Several power poles were leaning over on Sherman Road and Highway 156.

Tornado, Finney

When
May 4, 6:01 PM CST to 6:05 PM CST
Where
Finney County, 8.98 mi NE of (Gck)garden City Arpt to 8.12 mi SW of Eminence
Rating
EF0
Path length
1.22 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.030, -100.625

This was a weak landspout that developed near a bigger tornado but it only lasted a short time.

Tornado, Finney

When
May 4, 6:04 PM CST to 6:07 PM CST
Where
Finney County, 9.55 mi NNE of (Gck)garden City Arpt to 10.31 mi N of (Gck)garden City Arpt
Rating
EF0
Path length
0.97 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.064, -100.686

This was a third tornado that occurred at the same time. This one was brief.

Flood, Finney

When
May 4, 6:30 PM CST to 10:30 PM CST
Where
Finney County, 7.64 mi NNE of Garden City to 7.01 mi NE of Garden City
Cause
Heavy Rain
Reported by
Public
Coordinates
38.070, -100.810

Most of the county roads were under flood water.

Flood, Lane

When
May 4, 7:05 PM CST to 11:05 PM CST
Where
Lane County, 2.97 mi SSE of Healy to 2.84 mi NNE of Amy
Cause
Heavy Rain
Reported by
Public
Coordinates
38.560, -100.600

Many county roads were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582732, 582630, 582635, 582723, 582725, 582726, 582728, 582729, 582730, 585176, 582733, 585177, 585178, 582633, 582634.